Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Phoenix, AZ

December 29, 2004Gila County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Dec 29, 2004, 4:18 PM MST for Gila County, Pinal County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2004, 4:18 PM MST (23:18 UTC)
Expired
Dec 29, 2004, 6:15 PM MST
In force
117 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 292321
FFWPSR
AZC007-021-300115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
418 PM MST WED DEC 29 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GLOBE
  NORTH EAST PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SUPERIOR

* UNTIL 615 PM MST

* AT 418 PM MST...A WEATHER SPOTTER REPORTED FLASH FLOODING
  FROM HEAVY RAINFALL IN SUPERIOR...WHERE QUEEN CREEK AND STONE 
  AVE ROADS HAVE BEEN CLOSED AS FLOODING WATERS RAISED TO A FOOT
  DEEP IN ONE HOUR. DOPPLER RADAR INDICATED MODERATE TO HEAVY RAIN
  IN SOUTH CENTRAL GILA COUNTY...FROM GLOBE SOUTH ALONG HIGHWAY 77
  TO CHRISTMAS. ROCK AND MUD SLIDES ARE POSSIBLE.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INSPIRATION
  AND CLAYPOOL...HIGHWAY 60 FROM SUPERIOR TO GLOBE.

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA.

LAT...LON 3319 11110 3293 11072 3341 11037 3354 11098
      3336 11117

$$

RUNYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 4:00 PM MST, 18 minutes earlier.

Area forecast discussion, Dec 29, 4:00 PM MST, 18 minutes before
AZZ020>028-CAZ030>033-300545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST WED DEC 29 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A VIGOROUS LOW PRESSURE SYSTEM CONTAINING TROPICAL MOISTURE WILL
CONTINUE TO PUSH EASTWARD THROUGH ARIZONA AND WEAKEN TONIGHT. IT
WILL CONTINUE TO BRING A THREAT OF FLASH FLOODING OVER SOUTH CENTRAL
ARIZONA DURING THE NIGHTTIME HOURS. SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA SHOULD SEE DECREASING SHOWERS AFTER SUNSET. A
SOMEWHAT DRIER WESTERLY FLOW WILL PUSH INTO THE REGION THURSDAY.
HOWEVER...ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE CALIFORNIA
COAST BY FRIDAY. THIS WILL SPREAD HIGH CLOUDINESS ACROSS SOUTHEAST
CALIFORNIA THURSDAY NIGHT AND ACROSS ARIZONA FRIDAY. IT WILL BRING A
SLIGHT CHANCE OF MOSTLY LIGHT SHOWERS FRIDAY NIGHT AND NEW YEARS
DAY. A QUIET DAY IS EXPECTED SUNDAY...BUT STILL ANOTHER STRONGER
SYSTEM WILL BRING AN INCREASING CHANCE OF SHOWERS BY MONDAY AND
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...
COPIOUS RAINFALL CONTINUES OVER SOUTH CENTRAL ARIZONA AS OF LATE
THIS AFTERNOON...BRINGING FROM 1 TO 3 INCHES IN SOME AREAS OF THE
NORTHERN PORTION OF SOUTH CENTRAL ARIZONA...WITH EVEN ISOLATED
REPORTS OF OVER 4 INCHES. THIS RAINFALL HAS PRODUCED SOME FLASH
FLOODING WITH RUNOFF REPORTED IN SOME AREAS. THE LATEST PROBLEM
SEEMS TO BE ON THE HASSAYAMPA RIVER NEAR BOX CANYON WHERE THE FLOW
IS OVER 8400 CFS. THIS MAY AFFECT THE WICKENBURG AREA LATER THIS
EVENING...AND A FLASH FLOOD WARNING MAY BE NEEDED. OTHER AREAS MAY
HAVE TO BE WATCHED TONIGHT AS RUNOFF CONTINUES. RAINFALL SHOULD BE
ON THE DECREASE ACROSS SOUTH CENTRAL ARIZONA AFTER MIDNIGHT AS THE
SYSTEM MOVES ON THROUGH. AS FOR SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA...CONDITIONS SHOULD BE IMPROVING...ESPECIALLY OVER SOUTHEAST
CALIFORNIA BY THIS EVENING. EXCEPT FURTHER IMPROVEMENT OVER
SOUTHWEST ARIZONA AFTER SUNSET. SUBSIDENCE WILL BE OVER THE REGION
THURSDAY FOR MUCH QUIETER WEATHER.

ANOTHER SYSTEM IS FORECAST BY THE MODELS TO PUSH INTO CALIFORNIA
FRIDAY. THIS SYSTEM WILL NOT BE AS DEEP OR AS FAR SOUTH...AND WILL
HAVE LESS EFFECT ON OUR CWA FRIDAY AND INTO SATURDAY. WILL KEEP A
SLIGHT CHANCE OF SHOWERS FOR PORTIONS OF OUR CWA FRIDAY NIGHT AND
NEW YEARS DAY...BUT DO NOT EXPECT NEARLY THE WEATHER WE HAVE HAD THE
PAST 24 HOURS. STILL ANOTHER STRONGER SYSTEM MAY AFFECT THE REGION
SUNDAY NIGHT AND INTO EARLY NEXT WEEK. THIS SYSTEM MAY BE COLDER
WITH A SOMEWHAT LOWER SNOW LEVEL...DEPENDING HOW MUCH TROPICAL
MOISTURE IS ABLE TO ENTRAIN THIS SYSTEM. THE LARGE AMOUNT OF
TROPICAL MOISTURE AHEAD OF THE PRESENT SYSTEM WAS RESPONSIBLE FOR
THE HIGH SNOW LEVEL. A FLASH FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH PART OF TONIGHT FOR PARTS OF SOUTH CENTRAL ARIZONA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM TODAY FOR ZONES 20/21
     FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT TONIGHT FOR ZONES
     22/23/28
     FLASH FLOOD WATCH IN EFFECT UNTIL 5 AM THURSDAY FOR ZONE 24

CA...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM TODAY FOR ZONES 30/31/32.

&&

BERKOVITZ
Hazardous weather outlook, Dec 29, 5:39 AM MST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
539 AM MST WED DEC 29 2004

AZZ022-023-028-300000-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTH CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS ARE POSSIBLE...WITH STORM TOTAL RAINFALL LIKELY
IN EXCESS OF 1 INCH. FLOODING MAY OCCUR...ESPECIALLY IN POOR DRAINAGE
AND LOW-LYING AREAS. WASHES MAY BEGIN FLOWING. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM TO AFFECT THE AREA NEXT MONDAY
AND TUESDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING.

AZZ024-300000-
SOUTHERN GILA/TONTO NF FOOTHILLS-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARICOPA
COUNTY...SOUTHERN GILA COUNTY...AND FAR NORTHEAST PINAL COUNTY.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS ARE POSSIBLE. STORM TOTAL RAINFALL OF ONE TO TWO
INCHES IS LIKELY. FLOODING COULD OCCUR...ESPECIALLY IN WASHES AND
STREAMS...AS WELL AS IN POOR DRAINAGE AND LOW LYING AREAS. A FLASH
FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN...AND SNOW AT HIGHER
ELEVATIONS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

AZZ020-021-CAZ030>032-300000-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
WEST CENTRAL DESERTS-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK AND
EASTERN RIVERSIDE COUNTY IN CALIFORNIA.

.DAY ONE...TODAY

LOCALLY HEAVY RAINS WILL LIKELY RESULT IN FLOODING...ESPECIALLY OVER
AND NEAR JOSHUA TREE NATIONAL PARK. STORM TOTAL RAINFALL IN PORTIONS
OF THE PARK COULD EASILY EXCEED 4 INCHES. A FLASH FLOOD WATCH IS IN
EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

AZZ025>027-CAZ033-300000-
IMPERIAL COUNTY-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
YUMA/MARTINEZ LAKE AND VICINITY-
539 AM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...YUMA
COUNTY...AND SOUTHWEST MARICOPA COUNTY.

.DAY ONE...TODAY

BRIEF HEAVY RAIN MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW
LYING AREAS TODAY...AND WASHES MAY BEGIN FLOWING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THE
POTENTIAL EXISTS FOR A STRONG STORM SYSTEM TO AFFECT THE AREA NEXT
MONDAY AND TUESDAY...WITH LOCALLY HEAVY RAIN POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 9:44 AM MSTFlash Flood WarningPSRMaricopa2 hr
Dec 29, 11:38 AM MSTFlash Flood WarningPSRMaricopa4 hr
Dec 29, 1:22 PM MSTFlash Flood WarningPSRGila, Pinal3 hr

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.